Discrete and Continuous Dynamical Systems - Series A (DCDS-A)

Stability of the rhomboidal symmetric-mass orbit

Pages: 1 - 23, Volume 35, Issue 1, January 2015      doi:10.3934/dcds.2015.35.1

       Abstract        References        Full Text (958.8K)       Related Articles       

Lennard Bakker - 275 TMCB, Brigham Young University, Provo, UT 84602, United States (email)
Skyler Simmons - 275 TMCB, Brigham Young University, Provo, UT 84602, United States (email)

Abstract: We study the rhomboidal symmetric-mass $1$, $m$, $1$, $m$ four-body problem in the four-degrees-of-freedom setting, where $0 < m \leq 1$. Under suitable changes of variables, isolated binary collisions at the origin are regularizable. Analytic existence of the orbit in the four-degrees-of-freedom setting is established. We analytically extend a method of Roberts to perform linear stability analysis in this setting. Linear stability is analytically reduced to computing three entries of a $4 \times 4$ matrix related to the monodromy matrix. Additionally, it is shown that the four-degrees-of-freedom setting has a two-degrees-of-freedom invariant set, and linear stability results in the subset comes ``for free'' from the calculation in the full space. The final numerical analysis shows that the four-degrees-of-freedom orbit is linearly unstable except for a very small interval about $m = 0.4$, whereas the two-degrees-of-freedom orbit is linearly stable for all but very small values of $m$.

Keywords:  n-body problem, binary collision, regularization, linear stability, rhomboidal problem.
Mathematics Subject Classification:  Primary: 70F16; Secondary: 37N05, 37J25.

Received: August 2013;      Revised: June 2014;      Available Online: August 2014.